Format

Send to

Choose Destination
Mol Chem Neuropathol. 1998 Feb;33(2):81-97.

L-DOPA exacerbates amphetamine-induced dopamine depletion.

Author information

1
Psychology Department, Rutgers University, New Brunswick, NJ 08903, USA.

Abstract

Administration of L-DOPA to Parkinson patients has been suggested to exacerbate "functional denervation" of the nigrostriatal system. Therefore, experiments were conducted to determine if L-DOPA combined with the DOPA decarboxylase inhibitor, Ro4-4602 (benserazide hydrochloride) would potentiate amphetamine-induced neurotoxicity. Mice received two injections of saline or benserazide + L-DOPA (25.0 or 100.0 mg/kg) interspersed with four injections of amphetamine (15.0 mg/kg) at 2-h intervals. Significant depletion of striatal dopamine, DOPAC, and HVA was evident 1 wk following amphetamine administered with or without 25.0 mg/kg L-DOPA + benserazide, whereas 100.0 mg/kg L-DOPA + benserazide potentiated amphetamine-induced depletion of striatal dopamine (17 vs 28% of control values). This enhanced toxicity may be consequent to increased dopamine turnover following L-DOPA (360 vs 231%), a situation akin to that observed in compromised dopaminergic nigrostriatal systems of parkinsonian patients. Furthermore, striatal 5-HT was not altered by amphetamine alone, whereas concurrent administration of L-DOPA/ benserazide depleted 5-HT to 82% of control values. No changes were evident in the frontal cortex following amphetamine with or without concurrent L-DOPA/benserazide; however, L-DOPA/benserazide administered alone reduced 5-HT and 5-HT turnover to 58% of control values.

PMID:
9565967
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center